Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 311
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Bachmayr, Markus Schneider, Reinhold and Uschmajew, André 2016. Tensor Networks and Hierarchical Tensors for the Solution of High-Dimensional Partial Differential Equations. Foundations of Computational Mathematics,

    Bachmayr, Markus and Schneider, Reinhold 2016. Iterative Methods Based on Soft Thresholding of Hierarchical Tensors. Foundations of Computational Mathematics,

    Bazarkhanov, D. B. 2016. Nonlinear trigonometric approximations of multivariate function classes. Proceedings of the Steklov Institute of Mathematics, Vol. 293, Issue. 1, p. 2.

    Ben Slimane, Mourad and Ben Braiek, Hnia 2016. Baire generic results for the anisotropic multifractal formalism. Revista Matemática Complutense, Vol. 29, Issue. 1, p. 127.

    Cohen, Albert Dahmen, Wolfgang and DeVore, Ronald 2016. Orthogonal Matching Pursuit Under the Restricted Isometry Property. Constructive Approximation,

    Dahlke, Stephan Diening, Lars Hartmann, Christoph Scharf, Benjamin and Weimar, Markus 2016. Besov regularity of solutions to the <mml:math altimg="si7.gif" display="inline" overflow="scroll" xmlns:xocs="" xmlns:xs="" xmlns:xsi="" xmlns="" xmlns:ja="" xmlns:mml="" xmlns:tb="" xmlns:sb="" xmlns:ce="" xmlns:xlink="" xmlns:cals="" xmlns:sa=""><mml:mi>p</mml:mi></mml:math>-Poisson equation. Nonlinear Analysis: Theory, Methods & Applications, Vol. 130, p. 298.

    Dahmen, Wolfgang DeVore, Ronald Grasedyck, Lars and Süli, Endre 2016. Tensor-Sparsity of Solutions to High-Dimensional Elliptic Partial Differential Equations. Foundations of Computational Mathematics, Vol. 16, Issue. 4, p. 813.

    Flinth, Axel and Schäfer, Martin 2016. Multivariate <mml:math altimg="si1.gif" display="inline" overflow="scroll" xmlns:xocs="" xmlns:xs="" xmlns:xsi="" xmlns="" xmlns:ja="" xmlns:mml="" xmlns:tb="" xmlns:sb="" xmlns:ce="" xmlns:xlink="" xmlns:cals="" xmlns:sa=""><mml:mi>α</mml:mi></mml:math>-molecules. Journal of Approximation Theory, Vol. 202, p. 64.

    Grohs, Philipp Keiper, Sandra Kutyniok, Gitta and Schäfer, Martin 2016. α-Molecules. Applied and Computational Harmonic Analysis, Vol. 41, Issue. 1, p. 297.

    Hinrichs, Aicke Kolleck, Anton and Vybíral, Jan 2016. Carl's inequality for quasi-Banach spaces. Journal of Functional Analysis,

    Kolomenskiy, Dmitry Nave, Jean-Christophe and Schneider, Kai 2016. Adaptive Gradient-Augmented Level Set Method with Multiresolution Error Estimation. Journal of Scientific Computing, Vol. 66, Issue. 1, p. 116.

    Kressner, Daniel and Uschmajew, André 2016. On low-rank approximability of solutions to high-dimensional operator equations and eigenvalue problems. Linear Algebra and its Applications, Vol. 493, p. 556.

    Kuzmenko, Dmytro and Skorokhodov, Dmytro 2016. Optimization of transfinite interpolation of functions with bounded Laplacian by harmonic splines on box partitions. Journal of Approximation Theory, Vol. 209, p. 44.

    Nikolova, Mila 2016. Relationship between the optimal solutions of least squares regularized with ℓ0-norm and constrained by k-sparsity. Applied and Computational Harmonic Analysis, Vol. 41, Issue. 1, p. 237.

    Ning, Fangli Wei, Jingang Qiu, Lianfang Shi, Hongbing and Li, Xiaofan 2016. Three-dimensional acoustic imaging with planar microphone arrays and compressive sensing. Journal of Sound and Vibration, Vol. 380, p. 112.

    Weimar, Markus 2016. Almost Diagonal Matrices and Besov-Type Spaces Based on Wavelet Expansions. Journal of Fourier Analysis and Applications, Vol. 22, Issue. 2, p. 251.

    Ye, PeiXin and Wei, XiuJie 2016. Efficiency of weak greedy algorithms for m-term approximations. Science China Mathematics, Vol. 59, Issue. 4, p. 697.

    Zhou, Zhenhua and Wu, Haijun 2016. Convergence and Quasi-Optimality of an Adaptive Multi-Penalty Discontinuous Galerkin Method. Numerical Mathematics: Theory, Methods and Applications, Vol. 9, Issue. 01, p. 51.

    Akishev, Gabdolla 2015. Vol. 1676, Issue. , p. 020027.

    Bazarkhanov, D. and Temlyakov, V. 2015. Nonlinear tensor product approximation of functions. Journal of Complexity, Vol. 31, Issue. 6, p. 867.

  • Acta Numerica, Volume 7
  • 1998, pp. 51-150

Nonlinear approximation

  • Ronald A. DeVore (a1)
  • DOI:
  • Published online: 01 November 2008

This is a survey of nonlinear approximation, especially that part of the subject which is important in numerical computation. Nonlinear approximation means that the approximants do not come from linear spaces but rather from nonlinear manifolds. The central question to be studied is what, if any, are the advantages of nonlinear approximation over the simpler, more established, linear methods. This question is answered by studying the rate of approximation which is the decrease in error versus the number of parameters in the approximant. The number of parameters usually correlates well with computational effort. It is shown that in many settings the rate of nonlinear approximation can be characterized by certain smoothness conditions which are significantly weaker than required in the linear theory. Emphasis in the survey will be placed on approximation by piecewise polynomials and wavelets as well as their numerical implementation. Results on highly nonlinear methods such as optimal basis selection and greedy algorithms (adaptive pursuit) are also given. Applications to image processing, statistical estimation, regularity for PDEs, and adaptive algorithms are discussed.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

I. Babuška and M. Suri (1994), ‘The p and h versions of the finite element method: basic principles and properties’, SIAM Review 36, 578632.

C. Bennett and R. Sharpley (1988), Interpolation of Operators, Academic Press, New York.

J. Bergh and J. Löfström (1976), Interpolation Spaces: An Introduction, Springer, Berlin.

M. Birman and M. Solomyak (1967), ‘Piecewise polynomial approximation of functions of the class Wagrp’, Mat. Sbornik 2, 295317.

C. de Boor (1973), ‘Good approximation by splines with variable knots’, in Spline Functions and Approximation (A. Meir and A. Sharma , eds), Birkhäuser, Basel, pp. 5772.

C. de Boor , R. DeVore and A. Ron (1993), ‘Approximation from shift invariant spaces’, Trans. Amer. Math. Soc. 341, 787806.

L. Brown and B. Lucier (1994), ‘Best approximations in L1 are best in Lp, p < 1, too’, Proc. Amer. Math. Soc. 120, 97100.

A. Chambolle , R. DeVore , N.-Y. Lee and B. Lucier (1998), ‘Nonlinear wavelet image processing: Variational problems, compression, and noise removal through wavelet shrinkage’, IEEE Trans. Image Processing 7, 319335.

A. Cohen , I. Daubechies and P. Vial (1993), ‘Wavelets on the interval and fast wavelet transforms’, Appl. Comput. Harm. Anal. 1, 5481.

R. R. Coifman and D. Donoho (1995) Translation invariant de-noising, in Wavelets in Statistics (A. Antoniadis and G. Oppenheim , eds), Springer, New York, pp. 125150.

S. Dahlke and R. DeVore (1997), ‘Besov regularity for elliptic boundary value problems’, Commun. Partial Diff. Eqns. 22, 116.

W. Dahmen (1997), Wavelet and multiscale methods for operator equations, in Acta Numerica, Vol. 6, Cambridge University Press, pp. 55228.

I. Daubechies (1988), ‘Orthonormal bases of compactly supported wavelets’, Comm. Pure Appl. Math. 41, 909996.

I. Daubechies (1992), Ten Lectures on Wavelets, Vol. 61 of CBMS-NSF Regional Conference Series in Applied Mathematics, SIAM, Philadelphia.

G. Davis , S. Mallat and M. Avellaneda (1997), ‘Adaptive greedy approximations’, Constr. Approx. 13, 5798.

R. A. DeVore and G. G. Lorentz (1993), Constructive Approximation, Vol. 303 of Grundlehren, Springer, Heidelberg.

R. A. DeVore and B. Lucier (1990), ‘High order regularity for conservation laws’, Indiana Math. J. 39, 413430.

R. A. DeVore and B. Lucier (1992), Wavelets, in Acta Numerica, Vol. 1, Cambridge University Press, pp. 156.

R. A. DeVore and B. Lucier (1996), ‘On the size and smoothness of solutions to nonlinear hyperbolic conservation laws’, SIAM J. Math. Anal. 27, 684707.

R. DeVore and V. Popov (1987), ‘Free multivariate splines’, Constr. Approx. 3, 239248.

R. DeVore and V. Popov (1988a), ‘Interpolation of Besov spaces’, Trans. Amer. Math. Soc. 305, 397414.

R. A. DeVore and V. A. Popov (1988b), Interpolation spaces and nonlinear approximation, in Function Spaces and Applications (M. Cwikel , eds), Vol. 1302 of Lecture Notes in Mathematics, Springer, Berlin, pp. 191205.

R. A. DeVore and K. Scherer (1979), ‘Interpolation of operators on Sobolev spaces’, Ann. Math. 109, 583599.

R. A. DeVore and R. C. Sharpley (1993), ‘Besov spaces on domains in ℝdTrans. Amer. Math. Soc. 335, 843864.

R. A. DeVore and V. Temlyakov (1996), ‘Some remarks on greedy algorithms’, Adv. Comput. Math. 5, 173187.

R. DeVore and X. M. Yu (1986), ‘Multivariate rational approximation’, Trans. Amer. Math. Soc. 293, 161169.

R. DeVore and X. M. Yu (1990), ‘Degree of adaptive approximation’, Math. Comput. 55, 625635.

R. DeVore , R. Howard and C. A. Micchelli (1989), ‘Optimal nonlinear approximation’, Manuskripta Math. 63, 469478.

R. DeVore , B. Jawerth and B. Lucier (1992), ‘Image compression through transform coding’, IEEE Proc. Inform. Theory 38, 719746.

R. DeVore , B. Jawerth and V. Popov (1992), ‘Compression of wavelet decompositions’, Amer. J. Math. 114, 737785.

R. DeVore , G. Kyriazis , D. Leviatan and V. M. Tikhomirov (1993), ‘Wavelet compression and nonlinear n-widths’, Adv. Comput. Math. 1, 197214.

R. A. DeVore , S. Konyagin and V. Temlyakov (1998), ‘Hyperbolic wavelet approximation’, Constr. Approx. 14, 126.

D. Donoho (1997), ‘CART and best-ortho-basis: a connection’, Ann. Statistics 25, 18701911.

D. Donoho and I. Johnstone (1994), ‘Ideal spatial adaptation via wavelet shrinkage’, Biometrika 81, 425455.

A. Harten (1994), ‘Adaptive multiresolution schemes for shock computations’, J. Comput. Phys. 115, 319338.

H. Johnen and K. Scherer (1977), On the equivalence of the K-functional and moduli of continuity and some applications, in Constructive Theory of Functions of Several Variables, Vol. 571 of Lecture Notes in Mathematics, Springer, Berlin, pp. 119140.

L. Jones (1992), ‘A simple lemma on greedy approximation in Hilbert space and convergence results for projection pursuit regression and neural network training’, Ann. Statistics 20, 608613.

B. Kashin and V. Temlyakov (1997), ‘On best n-term approximation and the entropy of sets in the space L1’, Math. Notes 56, 11371157.

V. A. Kondrat'ev and O. A. Oleinik (1983), ‘Boundary value problems for partial differential equations in non-smooth domains’, Russian Math. Surveys 38, 186.

G. Kyriazis (1996) ‘Wavelet coefficients measuring smoothness in Hp(ℝd)’, Appl. Comput. Harm. Anal. 3, 100119

B. Lucier (1986), ‘Regularity through approximation for scalar conservation laws’, SIAM J. Math. Anal. 19, 763773.

G. G. Lorentz , M. von Golitschek and Ju. Makovoz (1996), Constructive Approximation: Advanced Problems, Springer, Berlin.

S. Mallat (1989), ‘Multiresolution and wavelet orthonormal bases in L2(ℝ) Trans. Amer. Math. Soc. 315, 6987.

S. Mallat (1998), A Wavelet Tour of Signal Processing, Academic Press, New York.

E. Novak (1996), ‘On the power of adaptation’, J. Complexity 12, 199237.

K. Oskolkov (1979), ‘Polygonal approximation of functions of two variables’, Math. USSR Sbornik 35, 851861.

P. Oswald (1980), ‘On the degree of nonlinear spline approximation in Besov–Sobolev spaces’, J. Approx. Theory 61, 131157.

P. P. Petrushev (1986), ‘Relations between rational and spline approximations in Lp metrics’, J. Approx. Theory 50, 141159.

P. P. Petrushev (1988), Direct and converse theorems for spline and rational approximation and Besov spaces, in Function Spaces and Applications (M. Cwikel , eds), Vol. 1302 of Lecture Notes in Mathematics, Springer, Berlin, pp. 363377.

E. Schmidt (1907), ‘Zur Theorie der linearen und nichtlinearen Integralgleichungen. I’, Math. Ann. 63, 433476.

Z. Xiong , K. Ramchandran and M. T. Orchard (1997), ‘Space-frequency quantization for wavelet image coding’, Trans. Image Processing 6, 677693.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Acta Numerica
  • ISSN: 0962-4929
  • EISSN: 1474-0508
  • URL: /core/journals/acta-numerica
Please enter your name
Please enter a valid email address
Who would you like to send this to? *